Ethambutol, a vital component of multidrug regimens for Mycobacterium avium complex (MAC) lung disease, can cause ocular toxicity if taken on a daily basis, according to a study in the second issue for July 2005 of the American Thoracic Society's peer-reviewed journal. Writing in the American Journal of Respiratory and Critical Care Medicine, the researchers recommended monthly visual acuity and color discrimination testing for patients taking doses of the drug greater than 15 to 20 milligrams per kilogram of body weight, those who receive the medication for longer than 2 months, and patients with renal insufficiency since the compound is cleared by the kidneys.
According to the investigators, the central fibers of the optic nerve are most commonly affected. The drug can cause blurred vision, decreased visual acuity, central blind or dark spots in the visual field, and often loss of the ability to detect green and sometimes red.
They point out, however, that ethambutol is a critical component of routine therapy for MAC disease which accounts for most mycobacterial infections other than tuberculosis in humans. MAC disease bacteria usually affect the lung, but may involve the lymph nodes, bones, joints, and skin. These bacteria are highly resistant to most antibiotics, but the infections they cause are not contagious. MAC infection in the lung usually develops slowly; the first symptoms generally involve coughing and spitting up mucus.
In this study, 229 patients with MAC lung disease received 16 months of multidrug therapy that included ethambutol. Patients on daily therapy received ethambutol at 25-mg/kg doses for the first 2 months, and then 15 mg/kg doses for the remainder of therapy. Patients on three-day-a-week therapy (Monday, Wednesday, and Friday) received a 25 mg/kg dose each day.
Of the 229 patients, 50 were known to have preexisting ocular disease.